Drug-induced neuropathies

Introduction
Article section 1 of 11.  Next

By Louis H Weimer MD

Although uncommon, medication-induced neuropathies are critical to identify because of potential reversibility and limitation of toxicity. Numerous medications have well-established neuropathy links, but many others have only occasional temporal associations. New neuropathy-inducing medications are continually approved, for example, the rheumatoid arthritis drug leflunomide and tumor necrosis alpha inhibitors. The importance of some, such as phenytoin, is likely overestimated. Peripheral neuropathy from chronic drug exposure is more problematic to establish, and the association with idiopathic neuropathy and statin drugs is a prime example. Dr. Louis Weimer of Columbia University discusses the best evidence available for neuropathy and many commonly used medications.

Key points

  • Medication-induced neuropathy is a potentially reversible form of neuropathy.
  • Identification of toxicity is critical before significant axonal injury occurs.
  • Many medications have limited or dubious evidence for toxicity.
  • Certain individuals are more susceptible to neurotoxicity, especially those with existing neuropathy, specific genetic predispositions, or renal or hepatic insufficiency.

In This Article

Introduction
Historical note and nomenclature
Clinical manifestations
Etiology
Epidemiology
Prevention
Differential diagnosis
Diagnostic workup
Prognosis and complications
References cited
Contributors